Heat, Columbia
- When
- June 16, 10:00 AM CST to June 17, 6:00 PM CST
- Where
- Columbia forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Maximum heat index values around 100 degrees.
Hot and humid conditions led to heat index values around 100 degrees for 1 or 2 days over much of southern WI.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Hot and humid conditions led to heat index values around 100 degrees for 1 or 2 days over much of southern WI.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 16, 8:52 AM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
952 AM CDT Sat Jun 16 2018
.UPDATE...
Added a slight chance for thunderstorms across the area for this
afternoon. Near term model guidance suggests that we should be
quite unstable, with little in the way of inhibition remaining.
The only question is whether a sufficient lifting mechanism will
be in place to initiate thunderstorms. The most likely candidate
at this point will be the remains of a combo lake breeze/outflow
boundary which lies from roughly Fond du Lac to Waukesha to
Kenosha. This boundary may mix out before the airmass destabilizes
sufficiently, so convective potential is decidedly questionable.
Temperatures are still expected to reach the low 90s in most
spots, though readings may end up a bit cooler near the lake. No
changes are planned to the Heat Advisory at this time, with plenty
of humidity available to boost heat indices to around 100 degrees.
&&
.MARINE...
Thunderstorms will remain possible across the lake today, though
most of the activity will be over open waters. Waves will be in
the 1-3 foot range, with the higher values north of Milwaukee.
Additional thunderstorms are likely Sunday night and Monday, as a
cold front moves through the area.
&&
.PREV DISCUSSION... (Issued 421 AM CDT Sat Jun 16 2018)
SHORT TERM...
Today And Tonight...Forecast Confidence Is Medium.
Our primary forecast concern is the heat. 925 mb temperatures in
the upper 20s Celsius support highs reaching the lower to mid 90s
for today into Sunday. Given high humidity and dew points, lows
in the mid 70s will be common. The synoptic flow also looks strong
enough to confine the lake breeze to areas within a few miles of
the Lake Michigan shore.
Given these factors, we expanded the Heat Advisory into the
remainder of southern Wisconsin, as heat indices should be near,
or just above, 100 degrees this afternoon (and again on Sunday).
Expecting a generally dry forecast, given the protective
influence of low-level ridging. However it's not impossible that
we pop an afternoon shower or storm today. This is suggested by a
few of the convective allowing mesoscale models, but really the
better synoptic support and focus for convection will remain to
our northwest.
Will maintain a dry forecast after showers and storms exit this
morning, but it's possible that low end PoPs may be needed for
this afternoon, if more support for isolated showers and storms
becomes apparent.
Sunday Through Monday Night...Forecast Confidence Is Medium.
Heat Advisory will continue through 7 PM CDT Sunday across the
entire area, as gusty southwest winds continue to pump in the hot
and humid airmass. Heat index values will be around 100 or a bit
higher in the area.
Kept things dry as well for Sunday, as prefer the NAM/ECMWF trends
with keeping any convection well northwest of the area. The
GFS/Canadian try to bring some of this into the area, but given
the gusty southwest winds, think capping will prevail.
The main question for Sunday night into Monday night will be the
timing of the cold front, and its impact on temperatures/heat
index values into Monday. Some convection may approach the area
later Sunday night, as the low level jet veers across the region.
There is decent elevated CAPE but modest effective shear. Marginal
severe risk in the far north and northwest from SPC Day 2 Outlook
seems reasonable if any storms can sustain themselves.
Like the look of the NAM/GFS/ECMWF trends with bringing the cold
front gradually southward through the area Monday afternoon into
Monday evening. Thus, kept the higher end PoPs for this period
across the area. SPC has a marginal severe risk for most of the
area Monday afternoon and evening. There is good mean layer CAPE
values with modest deep layer bulk shear, as the front comes
through. This would be the best chances for any severe storms to
occur. Precipitable water values also are fairly high, so locally
heavy rainfall may occur as well.
Some differences later Monday night, but at this time will leave
the blended PoPs as is, until better model trends are seen.
Until the cold front pushes southward through the area, we may see
the hot and humid conditions linger into Monday, especially in
southern portions of the area. The big question will be if we can
get decent sunshine on Monday, before the front and associated
storms move in. If this becomes more likely, then later shifts
would need to consider expanding the Heat Advisory into Monday.
LONG TERM...
Tuesday Through Friday...Forecast Confidence Is Medium.
The ECMWF keeps lingering QPF with the passing cold front in the
area Tuesday, though think that the GFS trend with a dry forecast
may be more realistic. Kept lower end PoPs for now for Tuesday
into early Wednesday, though these may need removal in later
forecasts, if the ECMWF catches onto the drier trend.
ECMWF/GFS show high pressure keeping the area dry Tuesday night
into Thursday. Kept dry forecast for later Wednesday into
Thursday. Temperatures Tuesday into Thursday should be back to
near normal levels for this time of year. Chances for showers and
storms returns by Friday, though models are rather different with
where low pressure will track.
AVIATION(09Z TAFS)...
Prevailing VFR expected through the TAF period. A few afternoon
cumulus clouds are possible today around 3.5 to 4 kft. Prevailing
S to SSW winds are expected today, although they could turn SE for
a time this afternoon near the Lake (including at MKE). There is
a marginal chance for LLWS for tonight, but kept this out of the
TAFs for now.
MARINE...
Quiet conditions are expected over the weekend, with winds and
waves remaining below Small Craft Advisory levels. Shower and
thunderstorm chances will increase on Sunday night into Monday,
with a front bringing stronger northerly winds after its passage.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 1 PM this afternoon to 7 PM CDT Sunday for
WIZ046-047-051-052-056>060-062>072.
LM...None.
&&
Update...Boxell
Today/Tonight and Aviation/Marine...Boxell
Sunday THROUGH Friday...99Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 436 AM CDT Sat Jun 16 2018 WIZ046-047-051-052-056>060-062>072-170945- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 436 AM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight A Heat Advisory is in effect for all of south central and southeast Wisconsin, starting midday today into tonight. Hot and humid conditions are expected. Heat index values will likely reach around 100 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday The Heat Advisory continues into early Sunday evening across the area. Hot and humid conditions are expected. Heat index values will likely reach around 100 degrees across southern Wisconsin. The heat may linger into Monday. There are chances for thunderstorms mainly later Sunday night into Monday morning, with thunderstorms likely Monday afternoon into Monday night, as a cold front moves south through the region. There is a marginal risk for severe storms mainly Monday afternoon and evening, along with locally heavy rainfall. More seasonable temperatures are expected behind the front for Tuesday into the rest of next week. There are smaller chances for thunderstorms Tuesday into early Wednesday, and again Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed into Sunday. LMZ643>646-170945- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 436 AM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight Areas of fog, possibly dense, may form over Lake Michigan today into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are chances for thunderstorms mainly later Sunday night into Monday morning, with thunderstorms likely Monday afternoon into Monday night, as a cold front moves south through the region. There is a marginal risk for severe storms mainly Monday afternoon and evening. There are smaller chances for thunderstorms Tuesday into early Wednesday, and again Friday. Wood www.weather.gov/mkx
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
936 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN MCFARLAND 43.02N 89.28W
06/16/2018 M3.35 INCH DANE WI COCORAHS
1 E MCFARLAND, STATION WI-DA-14.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
941 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 5 ENE MOUNT HOREB 43.03N 89.63W
06/16/2018 M2.31 INCH DANE WI COCORAHS
5.5 WNW VERONA NEAR RILEY, STATION WI-DA-49.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
942 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HEAVY RAIN 1 E MAPLE BLUFF 43.11N 89.35W
06/16/2018 M2.28 INCH DANE WI COCORAHS
3 NE MADISON, STATION WI-DA-52.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1014 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 4 SSW SHOREWOOD HILLS 43.03N 89.49W
06/16/2018 M4.12 INCH DANE WI COCORAHS
5 SW MADISON, STATION WI-DA-3.
0119 AM HEAVY RAIN STOUGHTON 42.92N 89.20W
06/16/2018 M4.04 INCH DANE WI MESONET
TOTAL SO FAR AT MESONET STATION STGHT,
STOUGHTON.
0900 AM HEAVY RAIN 2 S MIDDLETON 43.07N 89.51W
06/16/2018 M3.88 INCH DANE WI COCORAHS
6.1 W MADISON, STATION WI-DA-45.
0119 AM HEAVY RAIN 1 ESE SHOREWOOD HILLS 43.07N 89.43W
06/16/2018 M3.80 INCH DANE WI MESONET
TOTAL SO FAR AT MESONET STATION MDSNW, 1 ESE
SHOREWOOD HILLS.
0836 AM HEAVY RAIN 4 SE CROSS PLAINS 43.08N 89.59W
06/16/2018 M3.80 INCH DANE WI PUBLIC
0900 AM HEAVY RAIN 1 SSW SHOREWOOD HILLS 43.06N 89.46W
06/16/2018 M3.76 INCH DANE WI COCORAHS
3.7 WSW MADISON, STATION WI-DA-13.
0900 AM HEAVY RAIN 1 W SHOREWOOD HILLS 43.08N 89.47W
06/16/2018 M3.40 INCH DANE WI COCORAHS
4 W MADISON, STATION WI-DA-39.
0900 AM HEAVY RAIN MCFARLAND 43.02N 89.28W
06/16/2018 M3.35 INCH DANE WI COCORAHS
1 E MCFARLAND, STATION WI-DA-14.
0824 AM HEAVY RAIN 1 NE MCFARLAND 43.03N 89.28W
06/16/2018 M3.23 INCH DANE WI TRAINED SPOTTER
OVERNIGHT RAINFALL REPORTED VIA SOCIAL
MEDIA. 1.5 INCH DIAMETER BRANCH DOWN AS
WELL.
0900 AM HEAVY RAIN 1 SSW MIDDLETON 43.08N 89.52W
06/16/2018 M2.88 INCH DANE WI COCORAHS
6.4 W MADISON, STATION WI-DA-46.
0711 AM HEAVY RAIN 2 SW SHOREWOOD HILLS 43.06N 89.48W
06/16/2018 M2.70 INCH DANE WI CO-OP OBSERVER
CHMW3 - CHARMANY FARM IN MADISON.
0725 AM HEAVY RAIN 1 SSW MIDDLETON 43.10N 89.51W
06/16/2018 M2.58 INCH DANE WI CO-OP OBSERVER
WASTEWATER TREATMENT PLANT.
0400 AM HEAVY RAIN 3 NE VERONA 43.02N 89.49W
06/16/2018 M2.56 INCH DANE WI AMATEUR RADIO
STORM TOTAL FROM 1155PM FRIDAY THROUGH 4AM
SATURDAY.
0841 AM HEAVY RAIN 1 NNE MONONA 43.07N 89.33W
06/16/2018 M2.50 INCH DANE WI PUBLIC
OVERNIGHT RAINFALL REPORTED CLOSE TO MONONA
GOLF COURSE. REPORTED VIA SOCIAL MEDIA.
0704 AM HEAVY RAIN MCFARLAND 43.02N 89.29W
06/16/2018 M2.43 INCH DANE WI TRAINED SPOTTER
0900 AM HEAVY RAIN 5 ENE MOUNT HOREB 43.03N 89.63W
06/16/2018 M2.31 INCH DANE WI COCORAHS
5.5 WNW VERONA NEAR RILEY, STATION WI-DA-49.
0941 AM HEAVY RAIN 1 E MAPLE BLUFF 43.11N 89.35W
06/16/2018 M2.28 INCH DANE WI COCORAHS
3 NE MADISON, STATION WI-DA-52.
0819 AM HEAVY RAIN 2 N VERONA 43.02N 89.53W
06/16/2018 M2.25 INCH DANE WI PUBLIC
LOCATION JUST EAST OF UNIVERSITY RIDGE GOLF
COURSE. OVERNIGHT RAINFALL REPORTED VIA
SOCIAL MEDIA.
0941 AM HEAVY RAIN 1 W DE FOREST 43.25N 89.36W
06/16/2018 M1.75 INCH DANE WI PUBLIC
OVERNIGHT RAINFALL. REPORTED VIA SOCIAL
MEDIA.
0839 AM HEAVY RAIN 1 NW WIND POINT 42.79N 87.79W
06/16/2018 M1.50 INCH RACINE WI PUBLIC
OVERNIGHT RAINFALL REPORTED NEAR
INTERSECTION OF HIALEAH DRIVE AND ERIE
STREET. REPORTED VIA SOCIAL MEDIA.
0816 AM HEAVY RAIN 1 S WIND LAKE 42.81N 88.16W
06/16/2018 M1.05 INCH RACINE WI PUBLIC
0115 AM HAIL 4 WNW ARENA 43.18N 89.99W
06/16/2018 M0.75 INCH IOWA WI PUBLIC
REPORTED VIA SOCIAL MEDIA.
0126 AM FLASH FLOOD MADISON 43.08N 89.39W
06/16/2018 DANE WI LAW ENFORCEMENT
NUMEROUS VEHICLES STRANDED. WATER ENTERING
LOWER LEVELS OF HOUSES AND APARTMENT
BUILDINGS. FIRE DEPARTMENT PERFORMING WATER
RESCUES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1021 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD 3 WSW MONONA 43.04N 89.38W
06/16/2018 DANE WI 911 CALL CENTER
FOLLOW UP ON FLOODING: SEVERAL STALLED
VEHICLES ON THE BELTLINE BETWEEN MILE
MARKERS 261 AND 263, WHICH IS PARK ST AND
JOHN NOLAN DR. ALSO 3 FEET OF WATER IN HWY
14 IN TOWN OF MADISON. WATER INTO SOME HOMES
ON SOUTHWEST SIDE OF CITY. WATER INTO SOME
UW CAMPUS BUILDINGS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1023 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN 2 SSW MADISON 43.06N 89.40W
06/16/2018 M4.43 INCH DANE WI PUBLIC
ALSO SMALL HAIL.
&&The national radar mosaic for the moment the first event began.
20 heat. Local standard time, as filed.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
Maximum heat index values around 100 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761914, 761915, 761917, 761920, 761922, 761925, 761927, 761929, 761931, 761933, 761934, 761942, 761945, 761947, 761949, 761951, 761952, 761953, 761954, 761956.